You are covering the general medical service one evening when contacted by the nursing staff about a “critical” lab test on a patient. The patient in question is a 62-yearold man who was admitted to the hospital with community-acquired pneumonia. His comorbidities include diabetes mellitus and chronic kidney disease. The patient had a scheduled chemistry panel, which showed potassium of 6.5 mEq/L. You immediately order an EKG.
What is the next best step in management of this patient’s hyperkalemia?
The patient has electrocardiographic changes of hyperkalemia and is at risk of rapid deterioration. The usual EKG findings seen with hyperkalemia (in order of progressive risk of arrhythmia) include peaked T waves, prolongation of the PR interval, widening of the QRS segment, and loss of P waves. Progressive QRS widening with subsequent merger with the T wave produces a sine wave that precedes the terminal ventricular fibrillation or asystole. Management of hyperkalemia frequently requires several interventions based on the rapidity of onset and duration of effect of the therapy. When there is EKG evidence of hyperkalemia, immediate administration of IV calcium to stabilize the cellular membrane is indicated. Acting almost immediately, the stabilizing effect of calcium will last 30 to 60 minutes, allowing time for other corrective measures to be taken. The calcium dose may be repeated if initial dosing does not reverse EKG changes, or if the implementation of other corrective measures is delayed. Following initial membrane stabilization with calcium, attention is then turned to other fast-acting therapies to decrease the serum potassium concentration. Insulin moves potassium into cells via insulin-dependent K + /glucose cotransporter, but for rapid effect the insulin should be given intravenously. Unless the patient is hyperglycemic, IV glucose is also given to prevent hypoglycemia. The usual dose is 10 units of insulin and 25 g of IV glucose (one ampule of D50). Beta agonists can also be used to drive potassium into cells. Bicarbonate therapy will cause the potassium to shift intracellularly via H + /K + ion exchange as the body attempts to stabilize the pH. Given the risks associated with bicarbonate therapy, this therapy is usually reserved for patients who are significantly acidotic and are able to be effectively ventilated. Each of these therapies has relatively rapid onset of action, but none changes the total body potassium content, and therefore they are bridge therapies until therapies to actually deplete potassium stores can be implemented. Loop diuretics and sodium polystyrene sulfonate (a potassium binder) will both reduce potassium stores in the body. Hemodialysis is utilized in refractory cases, or in chronic kidney disease patients who already have dialysis access. It is very reasonable to repeat the potassium if you feel that it may be a lab error (answer e). In the presence of electrocardiographic changes suggestive of severe hyperkalemia, however, you should “treat first and ask questions later.”
A 48-year-old man is admitted to your service after an inhalational chemical exposure. He develops respiratory distress and requires endotracheal intubation and mechanical ventilation. Which of the following is the best way to decrease his risk of developing ventilator-acquired pneumonia?
Daily interruption of sedation (“sedation holiday”) to assess readiness for extubation has been shown to decrease the risk of ventilator-acquired pneumonia. Oropharyngeal (rather than nasopharyngeal) intubation, elevating the head of the bed (rather than keeping the patient flat), and subglottic secretion suctioning can also decrease ventilator-acquired pneumonia. Nasopharyngeal and gastrointestinal tract bacterial flora modulation via topical or oral antibiotics may also decrease VAP risk, although it is not routinely recommended. Prophylactic intravenous antibiotics are not recommended.
You have been following a 72-year-old man admitted to the hospital with pneumonia. On the third day of his hospitalization you are called to the bedside by the nurse because of a heart rate of 150 beats/minute. The nurse has already printed an EKG (see below). The patient’s current blood pressure is 118/89. He reports feeling weak and appears anxious but denies chest pain and does not appear to be confused or drowsy.
What is the next best step in management of this patient?
The patient has developed atrial flutter with a 2:1 conduction. Although supraventricular tachycardia (SVT) or ventricular tachycardia (VT) may occasionally present with a rate of 150/minute, the most common cause of that particular heart rate in an elderly hospitalized patient is A-flutter. The saw tooth pattern on the telemetry strip represents the circuitous atrial depolarization at an atrial rate of 300. Atrial fibrillation/flutter is more likely to develop in predisposed individuals when exposed to physiologic stress. Once atrial flutter or atrial fibrillation with rapid ventricular response has been diagnosed, the rate needs to be controlled. Although the patient has not yet decompensated, it is unlikely that an elderly heart will be able to maintain a rate of 150 for an extended period of time. Carotid massage, ocular pressure, or Valsalva maneuvers can be attempted to slow the heart rate, but medications are usually required. The first-line agents are AV nodal-blocking agents such as beta-blockers and non-dihydropyridine calcium-channel blockers (such as diltiazem). If patients do not respond to rate control, antiarrhythmic agents such as amiodarone can be employed. Dihydropyridine calcium-channel blockers (answer b) may have a greater effect on blood pressure than heart rate, leading to hypotension. Immediate electrical cardioversion (answer c) is the treatment of choice for a patient with hypotension or evidence of end-organ hypoperfusion (confusion, chest pain, oliguria). Our patient, however, does not appear to have decompensated yet. Checking for lab evidence of myocardial ischemia (answer d) is unlikely to be helpful at this time. Even if the patient has underlying coronary artery disease, elevated biochemical markers will not change the immediate management, that is, control of the ventricular rate. The patient may very well need to be anticoagulated (answer e) depending on the need for cardioversion and risk of cardioembolism (as derived from the CHADS2 score), but this will not take precedence over immediate rate control to decrease myocardial oxygen demand.
A 78-year-old woman is admitted to the hospital after losing consciousness at home. She reports that she was walking from the kitchen to the bedroom and began to feel “light-headed.” Within a few seconds, symptoms progressed to the point of unconsciousness and she fell to the floor. Her daughter, who witnessed the event, reports that she regained consciousness almost immediately after falling to the floor. She had one prior similar episode the week before. The patient has no significant past medical history except for hypertension, for which she takes hydrochlorothiazide and metoprolol. Blood pressure is 138/64 standing and 140/70 supine. Physical examination is otherwise unrevealing. ECG shows a sinus rhythm. An echocardiogram reveals no structural heart abnormality. What is the best next test to evaluate her sudden loss of consciousness?
Syncope is usually caused by decreased blood flow to the brain. Although occasionally seizures or hypoglycemia can cause transient loss of consciousness, this patient’s rapid onset of symptoms and rapid recovery once recumbent suggest decreased cerebral perfusion. She has no evidence of aortic stenosis or other structural heart disease on echocardiogram. It would be reasonable to monitor the patient’s heart rhythm initially in the hospital. Carotid artery disease almost never causes transient syncope, although vertebral-basilar disease may. Therefore, carotid Doppler imaging is not recommended as part of the routine evaluation of syncope. Structural imaging of the brain and EEG are not part of the routine evaluation of syncope unless history or physical examination suggests seizure or a focal CNS lesion.
A 42-year-old man was admitted to the hospital with pneumonia. On the third day of his hospitalization he becomes agitated and confused. He reports feeling “spiders” crawling on his skin. You note that he has a blood pressure of 172/94 mm Hg, heart rate of 107/minute, and temperature of 38°C (100.4°F). With the exception of agitation and tremor, the remainder of his physical examination is unchanged from earlier in the day. What is the best initial step in management of this patient?
This patient exhibits several symptoms suggestive of acute alcoholic withdrawal syndrome, including hypertension, tachycardia, fever, and delirium. An acute intracranial event will usually be associated with head trauma (subdural hematoma) or focal neurological abnormalities. In addition, radiographic imaging may be difficult to perform while the patient is acutely agitated. Haloperidol is commonly used to treat acute psychosis, but benzodiazepines are better in the setting of alcohol withdrawal. The patient’s blood pressure will likely improve with administration of benzodiazepine and beta-blockade may be unnecessary. Physical restraints should only be used as a therapy “of last resort” and do not take the place of treating the underlying disorder.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us